Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 228, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 1, 2018, 4:52 PM CDT for Russell County, Kansas. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 4:52 PM CDT (21:52 UTC)
- Expired
- Sep 1, 2018, 5:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 5:23 PM CDT | HAIL 0.75 | Gorham, KS | |
| Sep 1, 5:36 PM CDT | TSTM WND GST 65 | 7 N Russell, KS | |
| Sep 1, 5:40 PM CDT | TSTM WND DMG | 7 Sse Paradise, KS | DELAYED REPORT. TREE DOWN. SPOTTER ESTIMATED WIND GUSTS IN EXCESS OF 60 MPH. PEA SIZE HAIL FELL AT THIS LOCATION AS WELL. TIME ESTIMATED BASED ON RADAR. |
| Sep 1, 5:54 PM CDT | TSTM WND DMG | 6 Ssw Waldo, KS | 60 FOOT HIGH TREE BLOWN DOWN. TREE WAS ABOUT 2 1/2 FEET WIDE AT ITS BASE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3003 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
155
WUUS53 KICT 012152
SVRICT
KSC167-012245-
/O.NEW.KICT.SV.W.0228.180901T2152Z-180901T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
452 PM CDT SAT SEP 1 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Russell County in central Kansas...
* Until 545 PM CDT.
* At 452 PM CDT, a severe thunderstorm was located 6 miles west of
Milberger, or 7 miles northeast of Pfeifer, moving northeast at 30
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
Paradise, Waldo, Wilson Lake and Russell Airport.
This includes Interstate 70 between Mile Markers 175 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 9904 3913 9848 3870 9860 3870 9904
TIME...MOT...LOC 2152Z 208DEG 24KT 3875 9903
HAIL...1.25IN
WIND...70MPH
$$
METZGER3 follow-up statements
371
WWUS53 KICT 012208
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
508 PM CDT SAT SEP 1 2018
KSC167-012245-
/O.CON.KICT.SV.W.0228.000000T0000Z-180901T2245Z/
Russell KS-
508 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR RUSSELL COUNTY...
At 508 PM CDT, a severe thunderstorm was located near Gorham, or 6
miles east of Walker, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Russell, Gorham, Luray, Bunker Hill, Paradise, Waldo, Russell Airport
and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 9904 3913 9854 3881 9864 3877 9904
TIME...MOT...LOC 2208Z 208DEG 24KT 3884 9897
HAIL...1.00IN
WIND...70MPH
$$
METZGER814 WWUS53 KICT 012235 SVSICT Severe Weather Statement National Weather Service Wichita KS 535 PM CDT SAT SEP 1 2018 KSC167-012245- /O.CON.KICT.SV.W.0228.000000T0000Z-180901T2245Z/ Russell KS- 535 PM CDT SAT SEP 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHWESTERN RUSSELL COUNTY... At 534 PM CDT, a severe thunderstorm was located 7 miles north of Russell, moving northeast at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Luray, Paradise and Waldo. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3913 9904 3913 9862 3894 9868 3892 9904 TIME...MOT...LOC 2234Z 208DEG 24KT 3899 9887 HAIL...0.75IN WIND...60MPH $$ METZGER
880
WWUS53 KICT 012239
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
539 PM CDT SAT SEP 1 2018
KSC167-012245-
/O.CON.KICT.SV.W.0228.000000T0000Z-180901T2245Z/
Russell KS-
539 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN RUSSELL COUNTY...
At 539 PM CDT, a severe thunderstorm was located 8 miles north of
Russell, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters have reported 65 mph 7 miles north
of Russell.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Luray, Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 9904 3913 9862 3894 9868 3892 9904
TIME...MOT...LOC 2239Z 208DEG 24KT 3902 9885
HAIL...0.75IN
WIND...70MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:55 PM CDT, 57 minutes earlier.
Area forecast discussion, Sep 1, 3:55 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 355 PM CDT Sat Sep 1 2018 .SHORT TERM...(This Evening through Monday Night) Issued at 355 PM CDT Sat Sep 1 2018 Tonight: The primary focus remains on thunderstorms that approach severity over much of Western & part of Central KS where closest to a weak approaching mid-level shortwave. An area of thunderstorms has been ongoing over primarily Northwest KS almost all day. Situation may be complicated by the extensive mid-upper deck cloudiness that has been inducing inhibition. Regardless greatest thunderstorm chances would still target Western & North-Central KS as well as Southern Nebraska where greatest 6-8KM bulk shear (30-40kt) will reside. As such have kept highest probabilities (~40%) assigned generally to the 5 northwestern-most counties. MLCAPES 2,000-2,500 J/KG (Per SPC mesoanalysis) coupled with the increasing bulk shear induced by the approaching shortwave would no doubt translate into these areas being at greatest risk for severe convection. Rest Of Labor Day Weekend: Thunderstorms capable of heavy rains will gradually increase, especially across Central KS as weak front settles S/SE toward these areas. Greatest deep-layer shear remains entrenched from Western KS to the IA/MN state line & as such from a standpoint of severity the thunderstorms should behave. .LONG TERM...(Tuesday through Saturday) Issued at 355 PM CDT Sat Sep 1 2018 Forecast remains essentially unchanged with heavy rain-producing thunderstorms have extended stays across the Great Plains. Lift is lacking, but high octane moisture remains entrenched across nearly all of the CWA. (Especially Eastern KS.) As such, flooding will certainly become a concern by mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Sep 1 2018 VFR conditions expected to prevail thru the forecast valid period. Scattered strong to marginally severe convection is expected to develop and affect central Kansas this evening and may fester overnight. Diurnally gusty south winds will diminish with sunset. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 88 72 84 / 10 40 40 50 Hutchinson 73 88 70 84 / 20 40 50 50 Newton 72 87 70 83 / 10 40 40 60 ElDorado 72 87 71 83 / 10 40 30 50 Winfield-KWLD 73 88 72 84 / 0 30 30 50 Russell 69 87 68 84 / 50 60 70 50 Great Bend 70 88 68 84 / 40 40 70 50 Salina 73 88 70 84 / 30 50 60 60 McPherson 73 87 70 84 / 20 50 60 60 Coffeyville 72 87 72 84 / 0 30 20 50 Chanute 72 87 71 84 / 0 40 30 50 Iola 72 86 71 83 / 0 40 30 50 Parsons-KPPF 72 87 71 84 / 0 30 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...KED
Hazardous weather outlook, Sep 1, 4:45 PM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 445 PM CDT Sat Sep 1 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 445 PM CDT Sat Sep 1 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Thunderstorms remain possible northwest of a line from around Marion to Kingman. A few thunderstorms may be severe with hail around the size of quarters, winds around 60 mph, and locally very heavy rains. Areas at greatest risk would be northwest of a line from Great Bend to Ellsworth. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are likely for most of the week. While the thunderstorms may be quite strong with nickel-sized hail and 50 to 55 mph winds, the greatest concern would be heavy rainfall and associated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 47 min |
| Sep 1, 6:09 PM CDT | Special Weather Statement | ICT | Lincoln, Russell | 36 min |
| Sep 1, 6:31 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 27 min |
| Sep 1, 6:50 PM CDT | Special Weather Statement | ICT | Russell | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.